MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V

AOMORI OLYMPUS CO., LTD. SINGLE USE MECHANICAL LITHOTRIPTOR V
Model Number BML-V437QR-30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/27/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that the single-use mechanical lithotriptor exhibited issues when attempting to break up a stone.The handle was turned three times, resulting in the connection between the basket and the handle breaking.The stone was not large enough to be pulled out of the papilla as it was.The broken basket was also pulled out and retrieved, leaving nothing in the body.The issue was found during a therapeutic endoscopic retrograde cholangiopancreatography (ercp) procedure and the procedure was completed with the same device.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the legal manufacturer's final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.The device was returned to olympus for inspection, and the reportable malfunction was confirmed.A definitive root cause was not identified; however, based on the results of the investigation, the probable cause of the malfunction would likely be the application of force beyond the device's strength resistance during lithotripsy due to factors such as the shape and hardness of the calculus.This excessive force likely caused deformation of the basket and misalignment of the coil sheath.The event can be prevented by following the instructions for use which state: do not use this instrument for a calculus that is assumed impossible to be crushed by a lithotripter.The pipe or the basket wire may break, and part of this instrument may remain in the body.Use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1.A lithotripter cannot always crush all calculi captured in the basket.Operation of this instrument is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard, it is possible that the damages shown in chapter 5, ¿emergency treatment¿ may occur.Use the lithotripter by considering that it may lead to damaging the instrument and that open surgery may have to take place.This instrument will deform and/or deteriorate by performing lithotripsy.When lithotripsy is repeated, it will deform and/or deteriorate furthermore.By such deformation and/or deterioration, calculus may not be crushed and/or the instrument with calculus engaged may not be removed from the body.If lithotripsy is required to be repeated in a single case, make sure to check each time that no abnormality is found in action and/or appearance (e.G.Basket wire cut or worn, tube sheath bent, notable coil sheath bent or gap etc.).Stop use when any abnormality is detected.During lithotripsy, keep the portion from the coil sheath to the bml handle straight in line with the scope¿s biopsy valve, as much as possible.If not straight, the coil sheath may bend, calculus may not be crushed, and/or the instrument with calculus engaged may not be removed from the body.Do not rotate the bml handle knob abruptly.This instrument may break, and/or calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.Bml lower the endoscope¿s forceps elevator when performing lithotripsy.If lithotripsy is performed when the elevator is not lowered, the scope or the instrument may break and/or the calculus may not be crushed.Also, the instrument with calculus engaged may not be removed from the body.Do not use this lithotripter bml-110a-1 for a calculus that is assumed impossible to be crushed by this lithotripter.The basket wire etc.May break and part of this lithotripter may remain in the body.Use this instrument by having the settings to switch to open surgery and the hospitalization plan ready in case the calculus cannot be crushed by lithotripter bml-110a-1.The operation of the mechanical lithotripter bml-110a-1 is based on the assumption that open surgery is possible as an emergency measure.If the calculus is too hard and the basket wire or mechanical lithotripter is damaged, lithotripsy cannot be continued.Use the bml-110a-1 with the understanding that its basket wire could become damaged, and that open surgery may have to take place.If the calculus is too hard, it is possible that the damages shown below (see figures 5.1, 5.2 and 5.3) and other damages may have occurred.In addition, before using the bml-110a-1, thoroughly review its instruction manual and use it as instructed.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE MECHANICAL LITHOTRIPTOR V
Common Device Name
SINGLE USE MECHANICAL LITHOTRIPTOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19661041
Report Number9614641-2024-01369
Device Sequence Number12411183
Product Code LQC
UDI-Device Identifier04953170462610
UDI-Public04953170462610
Combination Product (Y/N)N
Initial Reporter CountryJA
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/29/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBML-V437QR-30
Device Lot Number41K
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/28/2024
Supplement Date Received by Manufacturer08/21/2024
Initial Report FDA Received Date07/02/2024
Supplement Report FDA Received Date08/29/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/17/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown